Acute deterioration in Graves Opthalmopathy (GO) has infrequently been described following total thyroidectomy. A 56 year old female smoker presented in January 2010. Thyroid function tests: TSH<0.01, free T4 (fT4) 47. Thyroid receptor antibody (TRAb) was raised at 31 (<1.5). She was commenced on carbimazole treatment. She had no GO at time of diagnosis. She discontinued carbimazole due to rash. She represented in December 2010 with symptoms of thyrotoxicosis. TSH<0.01, fT4>100(1222),T3>15(1.53). She was commenced on propylthiouracil but developed rash and therefore lithium was substituted. She was referred to head and neck surgery who recommended elective thyroidectomy. At this point she had mild GO (NOSPECS 2). In January 2011 she had an ophthalmology assessment and Magnnetic Resonance Imaging (MRI) of orbits preoperatively. Visual acuity was 6/9 bilaterally. Colour vision and eye movements were normal. Thickened inferior medial and superior recti were identified, with normal optic nerve. She underwent total thyroidectomy. She was discharged home on L-thyroxine replacement. In Endocrinology OPD in May 2011, she admitted suboptimal compliance with L-thyroxine therapy. On examination she had proptosis, corneal oedema and diplopia in all directions of gaze. She had loss of colour vision bilaterally and visual acuity was 6/24 in left eye, 6/18 in the right. Urgent MRI revealed diffuse orbitopathy with bilateral symmetrical optic nerve involvement. She was immediately commenced on high dose glucocorticoids with excellent response. Her GO is currently stable. This is an unusual case of sight threatening GO post total thyroidectomy in the presence of high TRAb titres and suboptimally treated hypothyroidism.
Declaration of interest: There is no conflict of interest that could be perceived as prejudicing the impartiality of the research reported.
Funding: No specific grant from any funding agency in the public, commercial or not-for-profit sector.